Summary: Women who take certain antiepilepsy medications while pregnant have an increased risk of their children experiencing behavioral problems as they grow up.
A new study has uncovered an increased risk of behavioral problems in children of mothers with epilepsy who took common antiepileptic drugs during pregnancy.
In the Epilepsia study, behavioral questionnaires were completed for 181 children aged 6 to 7 years, and for most children both parents completed behavioral questionnaires.
Based on parental ratings, valproate- exposed children were most affected, but parents of carbamezepine-, lamotrigine-, and levetiracetam-exposed children also reported behavioral problems.
“It is important to monitor children of mothers with epilepsy and also consider other possible contributing factors, such as family factors. These may provide starting points for interventions to help parents cope with or even decrease child behavioral problems,” said lead author Yfke Huber-Mollema, MsC, of the Stichting Epilepsy Instellingen Nederland (SEIN) and the University of Amsterdam.
Penny Smith – Wiley
The image is credited to Author Roos Rodenburg, Ph.D.
Original Research: Open access
“Behavioral problems in children of mothers with epilepsy prenatally exposed to valproate, carbamazepine, lamotrigine, or levetiracetam monotherapy”. Yfke Huber‐Mollema, Frans J. Oort, Dick Lindhout, Roos Rodenburg.
Behavioral problems in children of mothers with epilepsy prenatally exposed to valproate, carbamazepine, lamotrigine, or levetiracetam monotherapy
To examine the behavioral functioning of children prenatally exposed to carbamazepine (CBZ), lamotrigine (LTG), levetiracetam (LEV), or valproate (VPA) monotherapy.
In collaboration with the European Registry of Antiepileptic Drugs and Pregnancy (EURAP), the Dutch EURAP & Development study was designed, a prospective observational study. Between January 2015 and March 2018, the Child Behavior Checklist and the Social Emotional Questionnaire were used to examine the nature and severity of behavioral problems. VPA‐exposed children were compared to children exposed to CBZ, LTG, or LEV, taking potential confounders into account. A direct comparison was also made between LTG and LEV, as these are first‐choice treatments for many women with epilepsy of childbearing potential.
Of the 405 invited, 181 children were included; 26 were exposed to VPA, 37 to CBZ, 88 to LTG, and 30 to LEV. For most children, both parents completed the behavioral questionnaires. Across all four antiepileptic drug (AED) exposure groups, high percentages of children with clinically relevant behavior problems were found, with behavioral problems occurring in 32% of VPA‐exposed children, 14% of CBZ, 16% of LTG, and 14% of LEV. After controlling for potential confounders, VPA‐exposed children had significantly more social problems than those exposed to LTG (−2.8, 95% confidence interval [CI] = −5.2 to −0.4; P = 0.022) or LEV (−3.2, CI: −6.1 to −0.3; P = 0.028), and significantly more attention problems than LEV‐exposed children (−3.7, CI: −6.7 to −0.8; P = 0.013). LTG‐exposed children had significantly more attention deficit (−9.2, CI: −17.3 to 1.1; P = 0.026), but significantly less anxious behavior when compared to LEV‐exposed children (9.0, CI: 0.3‐17.6; P = 0.042).
Compared to population norms, a high proportion of children of mothers with epilepsy exposed prenatally to monotherapy with four common AEDs had clinical behavioral problems reported by parents. Different patterns were seen, with some but not all subscales raised for all AED exposure groups. It is important that prenatally AED‐exposed children are regularly screened for behavioral problems so that appropriate help can be provided.